Avoiding Antidepressant Withdrawal Syndrome

Adaptation period

Discontinuation of antidepressant medications usually occurs when the psychiatrist sees significant improvement in the patient’s condition.

The new wave of Covid-19 has intensified the use of this type of drugs. At the same time, social exclusion affected access to them and adequate assistance.

In this context, the concern is growing over the point of antidepressants discontinuation.

Adaptation period

After starting treatment, mental health improves, but not immediately.

  • It can take up to six weeks before you feel better.
  • The full benefit of the therapy can be noticed in 12 weeks.

Some people stop treatment because they believe it is not working. This causes withdrawal symptoms.

Here, it’s up to the doctor to explain to the patient all aspects of the situation and to provide clear instructions for his case.

SSRI antidepressants cause neurophysiological changes. They restore the chemical balance in the brain and exert a positive effect over the communication between nerve cells.

The body gradually adapts to the new state. Still, every abrupt interruption of treatment causes an imbalance of neurotransmitters in the body.

Signs of antidepressant withdrawals

As a rule, withdrawal symptoms begin to manifest within 72 hours after the medication discontinuation. They manifested mainly through the gastrointestinal, neurological and psychiatric symptoms.

Withdrawal symptoms rarely threaten health, yet they are always associated with discomfort and lower life quality.

The severity and duration of symptoms depend on the duration of the course of treatment. The longer the drugs were used, the more pronounced the tendency for side effects. Feeling unwell can last for weeks.

In addition, each drug has a withdrawal time:

  • The faster it is removed from the body, the earlier withdrawal symptoms appear.
  • The longer it stays in the body, the easier it is for the body to get used to new conditions.

There is another important point – the reappearance of the mental disorder symptoms. In some cases, they may appear and worsen in the first year after treatment.

How to stop treatment properly

People who suddenly interrupt treatment should resume it as soon as possible. When they do so, signs of improvement appear in the first 24 hours.

Those who complete the treatment course should gradually reduce their daily doses over four to six weeks. In some cases, it might take longer, especially if the patient’s well-being deteriorates fast and significantly.